Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 55, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 6, 2010, 8:00 PM CDT for Tuscaloosa County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2010, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 6, 2010, 10:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:02 PM CDT | FLASH FLOOD | 4 Ssw Mcfarland Mall, AL | AN ESTIMATED 2 FEET OF WATER WAS REPORTED FLOWING OVER THE ROADWAY NEAR THE ENTRANCE OF SHELTON STATE COMMUNITY COLLEGE. CARS WERE REPORTEDLY BEING STALLED OUT AS A RESULT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2083 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282
WGUS54 KBMX 070100
FFWBMX
ALC125-070300-
/O.NEW.KBMX.FF.W.0055.100807T0100Z-100807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT FRI AUG 6 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 1000 PM CDT
* AT 759 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM FROM ENGLEWOOD TO NEAR DUNCANVILLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
MALL...MCFARLAND MALL...LAKE WILDWOOD...COALING AND BRYANT DENNY
STADIUM...DUNCANVILLE...ENGLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3321 8730 3302 8736 3302 8770 3314 8769
3324 8763
$$
751 follow-up statement
292
WGUS74 KBMX 070111
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT FRI AUG 6 2010
ALC125-070300-
/O.CON.KBMX.FF.W.0055.000000T0000Z-100807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUSCALOOSA AL-
811 PM CDT FRI AUG 6 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHERN TUSCALOOSA COUNTY...
AT 810 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER SOUTHERN TUSCALOOSA
COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
MALL...MCFARLAND MALL...LAKE WILDWOOD...COALING...HIGHWAY 82 NEAR
DUNCANVILLE...HIGHWAY 69 SOUTH NEAR ENGLEWOOD...TAYLORVILLE AND
MAXWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3321 8730 3302 8736 3302 8770 3314 8769
3324 8763
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:43 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 6, 6:43 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 643 PM CDT FRI AUG 6 2010 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM....TONIGHT THROUGH MONDAY. A WEAK AND DIFFUSE SURFACE FRONT EXTENDS ACROSS NORTH ALABAMA THIS AFTERNOON. IT TOOK AWHILE TO GET STORMS GOING THIS AFTERNOON... BUT THE LID ON THE PRESSURE COOKER FINALLY LIFTED AND THE STORMS DEVELOP RAPIDLY FOR AREAS ALONG AND EAST OF I-65. MOST OF THE CONVECTION IS ASSOCIATED WITH THE TAIL END OF THE SHORT WAVE TROF CURRENTLY MOVING INTO THE CAROLINAS. WITH TEMPERATURES IN THE MID 90S IN MANY LOCATIONS...THE STORMS SHOULD CONTINUE TO DEVELOP THROUGH THE EVENING HOURS...FINALLY DISSIPATING TOWARDS 9 PM. BEST CHANCE OF STORMS THRU 9 PM WILL BE EAST OF A LINE FROM HAMILTON...TO CLANTON...TO AUBURN...A FEW POSSIBLY SEVERE. THE SURFACE BOUNDARY WILL MOVE SOUTH OF I-20 BY SUNRISE SATURDAY. HIGHEST RAIN CHANCES ON SATURDAY WILL BE SOUTH OF SURFACE BOUNDARY... WITH DEVELOPMENT IN THE AFTERNOON MUCH LIKE TODAY. BY SUNDAY THE THE MAIN UPPER TROF OVER THE EASTERN UNITED STATES WILL PUSH OUT INTO THE ATLANTIC WITH THE REMNANTS OF THE SURFACE BOUNDARY PUSHING A LITTLE FARTHER SOUTHWARD INTO ALABAMA. DEEPER MOISTURE WILL ALSO GET SHOVED SOUTHWARD AS RIDGE BUILDS TO THE NORTH OF AREA. THIS WILL KEEP RAIN CHANCES MAINLY CONFINED TO SOUTHERN COUNTIES WITH FRONT LINGERING NEAR MONTGOMERY. TEMPERATURES WILL ALSO BE ON THE INCREASE SUNDAY AND MONDAY WITH HIGHS BACK UP INTO UPPER 90S TO NEAR 100 ACROSS AREAS NORTH OF I-20. .LONG TERM...TUESDAY THROUGH FRIDAY. THE UPPER RIDGE AND HOT TEMPERATURES WILL CONTINUE INTO TUESDAY BUT THERE IS AN EASTERLY WAVE THAT WILL BRING SOME RELIEF BY MID WEEK. BOTH THE GFS AND ECMWF MODELS INDICATE AN EASTERLY WAVE WILL MOVE ALONG THE CENTRAL GULF COAST WEDNESDAY AND THURSDAY AND BREAK DOWN THE UPPER RIDGE. THIS WILL BRING INCREASING CHANCES OF RAIN AND COOLER TEMPERATURES WEDNESDAY THRU FRIDAY. 58/ROSE && .AVIATION...00Z TAF DISCUSSION. CONVECTION THIS AFTERNOON HAD A BIT MORE ORGANIZATION THAN YOUR TYPICAL SUMMERTIME AFTERNOON...AND RADAR SCOPES AT TAF ISSUANCE TIME SHOWED SEVERAL LARGE OUTFLOW BOUNDARIES HELPING PRESS THE SHOWERS AND STORMS SOUTHWARD. I AM PRETTY CONFIDENT IN THAT MOVEMENT TREND...AND ALSO HAVE HIGHER CONFIDENCE THAT RAIN COVERAGE WILL DECREASE FAIRLY STEADILY BETWEEN 07/00Z AND 07/04Z. THAT WILL LEAVE RAIN FREE CONDITIONS FOR THE OVERNIGHT HOURS...WITH SOME LIGHT FOG IN THE USUAL PROBLEM SPOTS. MODELS ARE STILL PRETTY CONSISTENT IN BRINGING SOME LIMITED LOW LEVEL DRY AIR (IN A RELATIVE SENSE) FROM THE NORTH ON SATURDAY. THUS...THE ONLY PLACE I INDICATED THE POSSIBILITY OF STORMS WAS AT TOI (INDICATED AS SUCH USING THE CB DESIGNATION ON THE CLOUDS). I TRULY THINK THE RAIN CHANCES ELSEWHERE ARE SUFFICIENTLY LOW TO LEAVE OUT VCTS OR CB AT THIS TIME. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 6, 7:48 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 748 PM CDT FRI AUG 6 2010 ALZ011>015-017>050-071130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 748 PM CDT FRI AUG 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS EVENING AND OVERNIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 10 PM GENERALLY ALONG AND SOUTH OF A LINE FROM TUSCALOOSA LAFAYETTE. THE MAIN THREAT WILL BE WIND GUSTS TO 40 MPH AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG STORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AS FRONT SHIFTS SOUTHWARD THROUGH THE AREA. THE MAIN THREAT AREA WILL BE SOUTH OF I-20 WITH WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAINFALL. TEMPERATURES ARE EXPECTED TO WARM BACK UP AGAIN BY SUNDAY AS HIGH PRESSURE BUILDS BACK INTO THE AREA. HEAT INDICES BETWEEN 105 TO 110 DEGREES WILL BE POSSIBLE FOR PARTS OF CENTRAL ALABAMA FROM SUNDAY THROUGH THURSDAY. HEAT ADVISORIES MAY BE NEEDED IF THESE CONDITIONS DEVELOP. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 75
In the hours before
Special weather statement, Aug 6, 5:50 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 PM CDT FRI AUG 6 2010 ALZ013-062330- FAYETTE AL- 550 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FAYETTE COUNTY UNTIL 630 PM CDT... AT 551 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GLEN ALLEN...OR 10 MILES NORTHEAST OF FAYETTE...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BANKSTON... BERRY... BOLEY SPRINGS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
Special weather statement, Aug 6, 6:10 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 PM CDT FRI AUG 6 2010 ALZ029-070000- RANDOLPH AL- 610 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH COUNTY UNTIL 700 PM CDT... AT 610 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CRYSTAL LAKE...OR 8 MILES NORTH OF ROANOKE...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CRYSTAL LAKE... BIG SPRINGS... ROCK MILLS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
Special weather statement, Aug 6, 6:39 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 PM CDT FRI AUG 6 2010 ALZ023-034-070030- BIBB AL-TUSCALOOSA AL- 639 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA AND WESTERN BIBB COUNTIES UNTIL 730 PM CDT... AT 639 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF LOW GAP...OR 13 MILES SOUTH OF HOLT...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LOW GAP... EOLINE... HAGLER... PEARSON... HARMON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
Special weather statement, Aug 6, 6:41 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 641 PM CDT FRI AUG 6 2010 ALZ024-070030- JEFFERSON AL- 641 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL 730 PM CDT... AT 641 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR SYLVAN SPRINGS...OR NEAR HUEYTOWN...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... FAIRFIELD... BESSEMER... HOMEWOOD... VESTAVIA HILLS... HOOVER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
Special weather statement, Aug 6, 7:27 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 727 PM CDT FRI AUG 6 2010 ALZ023-070115- TUSCALOOSA AL- 727 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY UNTIL 815 PM CDT... AT 727 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BRYANT DENNY STADIUM TO LOW GAP...AND MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. HEAVY RAINFALL WILL CONTINUE AND MAY PRODUCE SOME MINOR FLOODING NEAR DUNCANVILLE TO NEAR ENGLEWOOD. LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... FOSTERS BOAT LANDING... ENGLEWOOD... HAGLER... FOSTERS... RALPH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
Special weather statement, Aug 6, 7:55 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 755 PM CDT FRI AUG 6 2010 ALZ031-032-039-070145- GREENE AL-HALE AL-MARENGO AL- 755 PM CDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE... SOUTHWESTERN HALE AND NORTHEASTERN MARENGO COUNTIES UNTIL 845 PM CDT... AT 756 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR ARCOLA...OR NEAR DEMOPOLIS...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PIN HOOK... FAUNSDALE... CHICKASAW STATE PARK... GALLION... OLD SPRING HILL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:42 PM CDT | Areal Flood Advisory | BMX | Hale, Marengo | 63 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.